Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the existence of trivial intersection subgroups


Author: Mark P. Hale
Journal: Trans. Amer. Math. Soc. 157 (1971), 487-493
MSC: Primary 20.20
DOI: https://doi.org/10.1090/S0002-9947-1971-0276315-3
MathSciNet review: 0276315
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a transitive nonregular permutation group acting on a set $ X$, and let $ H$ be the subgroup of $ G$ fixing some element of $ X$. Suppose each nonidentity element of $ H$ fixes exactly $ b$ elements of $ X$. If $ b = 1,G$ is a Frobenius group, and it is well known that $ H$ has only trivial intersection with its conjugates. If $ b > 1$, it is shown that this conclusion still holds, provided $ H$ satisfies certain natural conditions. Applications to the study of Hall subgroups and certain simple groups related to Zassenhaus groups are given.


References [Enhancements On Off] (What's this?)

  • [1] R. Baer, Partitionen endlicher Gruppen, Math. Z. 75 (1960/61), 333-372. MR 27 #1492. MR 0151507 (27:1492)
  • [2] -, Einfache Partitionen endlicher Gruppen mit nichttrivialer Fittingscher Untergruppe, Arch. Math. 12 (1961), 81-89. MR 25 #115. MR 0136649 (25:115)
  • [3] R. Brauer, Some applications of the theory of blocks of characters of finite groups. III, J. Algebra 3 (1966), 225-255. MR 34 #2716. MR 0202857 (34:2716)
  • [4] R. Brauer and K. Fowler, On groups of even order, Ann. of Math. (2) 62 (1955), 565-583. MR 17, 580. MR 0074414 (17:580e)
  • [5] W. Feit and J. G. Thompson, Finite groups which contain a self-centralizing subgroup of order 3, Nagoya Math. J. 21 (1962), 185-197. MR 26 #192. MR 0142623 (26:192)
  • [6] -, Solvability of groups of odd order, Pacific J. Math. 13 (1963), 775-1029. MR 29 #3538. MR 0166261 (29:3538)
  • [7] D. Gorenstein, Finite groups, Harper & Row, New York, 1968. MR 38 #229. MR 0231903 (38:229)
  • [8] P. Hall, and G. Higman, On the $ p$-length of $ p$-soluble groups and reduction theorems for Burnside's problem, Proc. London Math. Soc. (3) 6 (1956), 1-42. MR 17, 344. MR 0072872 (17:344b)
  • [9] K. Harada, A characterization of the groups LF$ (2,q)$, Illinois J. Math. 11 (1967), 647-659. MR 36 #1529. MR 0218443 (36:1529)
  • [10] B. Huppert, Endliche Gruppen. I, Die Grundlehren der math. Wissenschaften, Band 134, Springer-Verlag, Berlin and New York, 1967. MR 37 #302. MR 0224703 (37:302)
  • [11] W. B. Stewart, Strongly self centralizing $ 3$-centralizers (to appear).
  • [12] M. Suzuki, Applications of group characters, Proc. Sympos. Pure Math., vol. 6, Amer. Math. Soc., Providence, R. I., 1962, pp. 101-105. MR 24 #A3196. MR 0133362 (24:A3196)
  • [13] -, On a finite group with a partition, Arch. Math. 12 (1961), 241-254. MR 25 #113. MR 0136647 (25:113)
  • [14] J. G. Thompson, Normal $ p$-complements for finite groups, J. Algebra 1 (1964), 43-46. MR 29 #4793. MR 0167521 (29:4793)
  • [15] H. Wielandt, Finite permutation groups, Lectures, University of Tübingen, 1954/55; English transl., Academic Press, New York, 1964. MR 32 #1252. MR 0183775 (32:1252)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20.20

Retrieve articles in all journals with MSC: 20.20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0276315-3
Keywords: Trivial intersection subgroup, Frobenius group, partitioned groups, Hall subgroup, centralizer of each of its nonidentity elements, exceptional characters
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society